Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 24, 2004, 8:36 AM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 8:36 AM CDT (13:36 UTC)
- Expired
- Aug 24, 2004, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 241339
FFWTOP
KSC045-085-087-177-241630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
836 AM CDT TUE AUG 24 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
JACKSON COUNTY IN NORTHEAST KANSAS
JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 1130 AM CDT
* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED COUNTIES. RADAR
ESTIMATES TWO TO FOUR INCHES OF RAIN HAVE FALLEN WITH THIS LATEST
ROUND OF THUNDERSTORMS. THIS HEAVY RAIN...FALLING ON SATURATED
SOILS...WILL LIKELY CAUSE FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA
LAWRENCE
CIRCLEVILLE
NORTONVILLE
VALLEY FALLS
WINCHESTER
HOYT
OZAWKIE
SILVER LAKE
PERRY
HOLTON
OSKALOOSA
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3957 9555 3941 9556 3941 9525 3938 9519
3897 9519 3896 9508 3880 9506 3877 9546
3878 9549 3887 9550 3887 9584 3889 9591
3951 9600 3960 9561
$$1 follow-up statement
000
WGUS73 KTOP 241621
FFSTOP
KSC045-085-087-177-241630-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 AM CDT TUE AUG 24 2004
...THE FLASH FLOOD WARNING FOR DOUGLAS...SHAWNEE...JEFFERSON AND
JACKSON COUNTIES HAS BEEN CANCELLED...
RAINS HAVE MOVED FROM THE AREA AND THE THREAT FOR FLASH FLOODING HAS
ENDED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3957 9555 3941 9556 3941 9525 3938 9519
3897 9519 3896 9508 3880 9506 3877 9546
3878 9549 3887 9550 3887 9584 3889 9591
3951 9600 3960 9561
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:20 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 24, 4:20 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 420 AM CDT TUE AUG 24 2004 .DISCUSSION... SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL THE MAIN CONCERNS THIS FORECAST PACKAGE. MODELS ADVERTISING STORMY PATTERN TO CONTINUE ON AND OFF FOR SEVERAL DAYS...LIKELY NOT TOTALLY LETTING UP UNTIL MAIN UPPER TROUGH FINALLY MOVES THROUGH FRIDAY NIGHT/SATURDAY. IN THE SHORT TERM...CWA APPEARS TO BE CAUGHT IN DEADLY BAROCLINIC ZONE BETWEEN SUBTROPICAL JET TO SOUTH AND POLAR JET TO NORTHWEST. MODELS INDICATING SEVERAL JET MAXES EJECTING NORTHEAST FROM SUBTROPICAL JET ACROSS NEW MEXICO...WITH CWA IN LEFT EXIT REGION OF JET. MEANWHILE...POLAR JET EDGING CLOSER AND ALSO AIDING IN VERTICAL MOTION FIELDS DUE TO RIGHT REAR ENTRANCE REGION DYNAMICS. WATER VAPOR IMAGERY/WIND PROFILERS CURRENTLY SHOWING ANOTHER JET MOVING OUT OF NORTHEAST NEW MEXICO/TX/OK PANHANDLES AND TRIGGERING THUNDERSTORMS IN WICHITA AREA ATTM. THUNDERSTORMS OVER NEBRASKA HAVE BEEN SAGGING SOUTH AND MAY MAKE IT INTO NORTHERN TIER COUNTIES THIS MORNING. FOR THIS AFTERNOON AND TONIGHT...WITH MODELS INDICATING CWA TO BE UNDER LEFT EXIT REGION OF ANOTHER JET MOVING OUT OF TROPICS...AND NO LACK OF MOISTURE WITH 70 DEWPOINTS STREAMING INTO AREA...WILL GO WITH 30-40 PERCENT POPS ACROSS MOST OF CWA AND HAVE ISSUED A FLOOD WATCH FOR NORTHEAST AND EAST CENTRAL KANSAS WHERE BEST POTENTIAL FOR REPEAT ROUND OF STRONG CONVECTION. WILL ALSO GO WITH MENTION OF SEVERE THUNDERSTORMS IN ZONES AND HAZARDOUS WEATHER OUTLOOK AS WELL. FOR WEDNESDAY...SUBTROPICAL STREAM STILL INDICATED OVER AREA SO WILL KEEP 20-40 PERCENT POPS ACROSS CWA DURING THE AFTERNOON...AND 20 PERCENT POPS INTO WEDNESDAY NIGHT. MODELS SEEM TO BE INDICATING SUBTROPICAL JET DYNAMICS TO EASE BY THURSDAY WITH APPROACHING WESTERN TROUGH FAR ENOUGH AWAY THAT SHOULD BE DRY. BEYOND THURSDAY...NOT MANY CHANGES MADE WITH STRONG COLD FRONT/UPPER TROUGH TO MOVE THROUGH FRIDAY NIGHT AND SATURDAY....AND BRING ANOTHER GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY NIGHT AND SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FFA LATE THIS AFTERNOON AND TONIGHT FOR AREAS ALONG AND EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE. && 38
Hazardous weather outlook, Aug 24, 5:09 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 509 AM CDT TUE AUG 24 2004 KSZ008>012-020-021-023-024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MARYSVILLE... OTTAWA AND TOPEKA 509 AM CDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD. VERY HEAVY RAINS...THAT COULD CAUSE FLASH FLOODING...WILL ALSO BE POSSIBLE FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS. CONSEQUENTLY...A FLOOD WATCH HAS BEEN POSTED FOR NORTHEAST AND EAST CENTRAL KANSAS EFFECTIVE FROM 3 PM CDT THIS AFTERNOON UNTIL 6 AM CDT WEDNESDAY MORNING. FLOODING IS ALSO CURRENTLY OCCURRING ON SEVERAL CREEKS OVER EAST CENTRAL KANSAS THIS MORNING. CHECK LOCAL FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVER THE ENTIRE AREA WEDNESDAY THROUGH THURSDAY NIGHT. ANY THUNDERSTORMS THAT MAY DEVELOP WEDNESDAY AFTERNOON AND EVENING COULD ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD. ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE AREA FRIDAY AFTERNOON THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 40 min |
| Aug 23, 7:07 PM CDT | Tornado Warning | TOP | Shawnee | 23 min |
| Aug 23, 7:27 PM CDT | Tornado Warning | TOP | Shawnee | 33 min |
| Aug 23, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 47 min |
| Aug 23, 7:49 PM CDT | Tornado Warning | TOP | Douglas | 26 min |
| Aug 23, 7:50 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
| Aug 23, 8:01 PM CDT | Tornado Warning | TOP | Shawnee | 29 min |
| Aug 23, 8:12 PM CDT | Flash Flood Warning | TOP | Riley | 2 hr |
| Aug 23, 8:15 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 8:22 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| Aug 23, 8:28 PM CDT | Tornado Warning | TOP | Riley, Wabaunsee | 47 min |
| Aug 23, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 45 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 53 min |
| Aug 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 59 min |
| Aug 23, 9:00 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 9:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 42 min |
| Aug 23, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 61 min |
| Aug 23, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 44 min |
| Aug 23, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 56 min |
| Aug 23, 10:15 PM CDT | Flash Flood Warning | TOP | Clay, Geary, Riley | 2 hr |
| Aug 24, 12:49 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 41 min |
| Aug 24, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 47 min |
| Aug 24, 2:35 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.